Treatment and Prevention of Antibiotic Associated Diarrhea

Treatment and Prevention of Antibiotic Associated Diarrhea


We know by now that we need to eat the right foods, need to work out, and do stuff that is healthy for us. Because maintaining good health does not happen by accident, it requires work and smart lifestyle choices. But sometimes when we wake up at 6 am to hit the gym before work or shunning the donuts in breakfast, it’s easy to lose sight of for what are we doing all these. So here are some top articles choices that can keep you motivated to lead a healthy lifestyle and keep diseases at bay.

Treatment and Prevention of Antibiotic Associated Diarrhea

Treatment depends on the severity of symptoms of antibiotic associated diarrhea. For mild cases, usually stopping of antibiotic therapy is sufficient. However, if diarrhea symptoms such as dehydration becomes moderate to severe, dehydration need to be corrected with appropriate oral or intravenous fluids. If there is more severe complication of antibiotic associated diarrhea, such as colitis or pseudomembranous colitis antibiotic therapy may be required., Treatment and Prevention of Antibiotic Associated Diarrhea

If antibiotic associated diarrhea lead to colitis or pseudomembranous colitis appropriate antibiotics may be required to kill the harmful bacteria that gained upper hand after antibiotic therapy which caused lowering or destruction of helpful bacteria of intestine. Addition of probiotics (different helpful bacteria of GIT supplied in capsules or powder or liquid form) can be of great help by replacing lost helpful bacteria in intestine. In majority of patients, symptoms will clear with this approach. However, some patients may require repeated treatment.

Prevention of antibiotic associated diarrhea:

Following steps may help in preventing antibiotic associated diarrhea,

  • Avoid overuse of misuse of antibiotics. Use antibiotics only when required. Your doctor also should prescribe antibiotics only when absolutely necessary. An example of overuse/misuse of antibiotics is to use it in common cold or flu. Antibiotics in cold and flu are of no use because antibiotics are helpful in bacterial infection and cold and flu is viral infection.
  • Whenever your doctor prescribe an antibiotic for any medical problem, inform your doctor if you have suffered from antibiotic associated diarrhea previously and also inform what the antibiotic was. Because if you have history of antibiotic associated diarrhea, the risk is high, especially with similar type/group of antibiotics.
  • If you are hospitalized and taking antibiotics, it is important that your caregivers, such as nurses should maintain aseptic precautions, such as washing hands properly before touching any patient, including you. This can prevent common organisms responsible for antibiotic associated diarrhea, such as clostridium difficile, which cause serious form of antibiotic associated diarrhea.
  • If you are at risk of antibiotic associated diarrhea and if you have past history of antibiotic associated diarrhea, try taking probiotics. You can take probiotic supplements. Helpful bacteria present in probiotics are also found in some food items such as yogurt. There are some evidence that suggest taking probiotics during antibiotic therapy can help prevent antibiotic associated diarrhea or reduce severity of symptoms. However, several studies have not shown significant benefit with probiotics. Ask your doctor if you should take probiotics during antibiotic therapy.

 

Image courtesy of [olovedog] at FreeDigitalPhotos.net

Avatar for admin

Related Posts

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Loading...